Two weeks ago while mowing Mom’s lawn, I started having double vision. One week ago at Mayo the eye doctor told me I probably have Myasthenia Gravis (MG), which translates into “grave muscle weakness.”
This week I visited the neurologist who looking at a CT scan of my thymus gland, often the root of MG said essentially, “Your thymus is not the problem. It has shrunk to the tiny organ that we normally see in older adults. You definitely have MG, but it is not one that we can treat by taking out the thymus gland. We don’t know what causes MG, but we do have a treatment plan. The treatment can be quite life changing, but without it, you will likely progress into very serious muscle problems including inability to breathe or swallow. ”
The neurologist, Dr H., was the Chief Resident, in his last week at Mayo’s training program and headed out to Boston with his family next week to begin practice as a fully trained neurologist. Most of his 90 minute visit with me was in testing my different muscles—how strong they were and how quickly they got tired and asking questions. In my online medical chart he states “there is fatigability in every large muscle tested including the neck flexors, deltoids, and iliopsoas” meaning that although I can use my muscles a few times, very quickly they tire—more than a normal person. A heck of an excuse for not doing physical work, I suppose.
MG is auto-immune, meaning your body creates anti-bodies that attack your own self. In MG, the attack is on the area where nerves talk to muscles by creating a chemical, acetylcholine, that does the communication. The anti-bodies appear to diminish the chemical and the “receptors” on the muscle side, if I understand it correctly. To learn more about MG, check out http://www.ncbi.nlm.nih.gov/pubmedhealth/PMH0001731/
Since this is not curable, just treatable, Doctor H discussed the two medications he thought I should have. One is pyridostigmine, to help keep the chemical, acetylcholine, available longer (the body creates it, uses it for the immediate nerve to muscle message, and then removes it). He said it acts quickly and disappears quickly from the body, so taking a tablet every 6 hours during the day should help my muscle weakness including the double vision.
The other medicine, prednisone, a type of cortisone (discovered at Mayo Clinic some 60 years ago leading to the Mayo doctor then getting a Nobel Prize) is used to beat the immune system down and to reduce the production of the bad antibodies.
About 30 minutes was used to explain all the side effects of the two drugs. The pyridostigmine could (and does) cause digestive tract upset including the number and urgency of bathroom trips. A few dozen other possible problems including muscle cramping are likely to possible along with drooling, salivating and a runny nose.
The prednisone includes damage to many other systems including possibility of diabetes, significant weight gain, and what folks call “moon face” where your head begins to resemble the Pillsbury Doughboy.
I started on pyridostigmine at 12:30 yesterday afternoon after having picked up a bottle of 300 pills, to last me for 3 months ($30 co-pay with my Mayo insurance). After an hour I started noticing brief flashes of single vision (for two weeks I have had severe double vision that requires one eye shut or patched). By 2 hours, I had sort of a weak single vision most of the time – with a little effort. It was very encouraging. About 5:30 the double vision was coming back and when I took my second pill (can take one every 6 hours during the day, and skip over night) at 6 pm, it was back. This time in an hour or so I was mostly back into single vision so I could use the computer with both eyes and somewhat see normally at a distance. It was still OK when I went to bed and read my book reader for 30 minutes.
So, this morning, I got up with the birds at 5:00 am, took my pill. Most mornings I have an hour or so of single vision, brought on by the overnight rest, but then the eye muscles are tired and the whole day has been double vision. It has been worse that way—having some normal vision to remind me of how good two eyes working together are, before changing into the one-eye version of the world.
Last night I did have some foot and leg cramps, maybe a little more intense than the ones I often get. However, today, my stomach is churning and the bathroom calls often. The doctor said that after a few days or so, I would likely adjust to the pills and the symptoms would lesson—so persist!
My prednisone won’t start until next week to see what the first drug does. “Prednisone does not immediately do anything, and you have to taper on to it. We will prescribe 10 mg a day for the first week, then 20, 30, until you are up to 60 mg and then hold at that for about 6 months before trying to taper back down and see if the symptoms have left you.
In the meantime, I am getting a new “refraction” the name eye doctors use for glasses prescription testing--when you have diminished vision "it is important to have glasses that work well" and see my neurologist next week, Dr. M.
He came in after the chief resident had done the work up and checked everything over. Dr. H is still in training for 3 more days. He said, that as Dr. H was leaving, he would be my long term neurologist at Mayo. He is about my age and was interested in my having worked in research at Mayo.
When he heard I was from Pine Island, he was interested in the chronic wasting deer found here a couple of years ago and told me a little about a similar disease in humans, Creutzfeldt–Jakob disease, obviously part of his neurology research interests.
So, with a churning stomach, and 1.1 – 2.0 vision (2 meaning double, 1 meaning normal--with some effort I can see single vision) I head into my third week of the MG stage of my life, one that likely will annoy me for what years I have left, and hasten my final departure. I have been wondering about the "on/off" switch my dad had thought about in his final years with Parkinsons.